Wisconsin, 2002

Damaging Winds and Lightning Strike in Wisconsin, July 21, 2002

July 21, 2002 · NWS GRB · 6 events in 2 counties and zones

Thunderstorms developed along a warm front and downed numerous trees and power lines in north central Wisconsin. Lightning from one of the thunderstorms set fire to a home in Arbor Vitae, destroying the entire structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a warm front and downed numerous trees and power lines in north central Wisconsin. Lightning from one of the thunderstorms set fire to a home in Arbor Vitae, destroying the entire structure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 2:45 PM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 2:45 PM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT JUL 20 2002

THE MOVEMENT OF THE WARM FRONT NOW OVER NORTHERN IOWA AND ILLINOIS WILL
BE THE TRICK TO BOTH THE TEMPERATURE AND PRECIPITATION FORECAST THE NEXT
DAY OR TWO. CONVECTION NOW OVER SOUTHWEST WISCONSIN AND CLOUDS OVER THE
REST OF THE STATE HAVE HELD UP IT/S NORTHWARD MOVEMENT. IT WILL LIKELY
BE THE FOCUS OF ADDITIONAL THUNDERSTORMS LATER TONIGHT...WHICH WILL ALSO
HINDER IT FROM MOVING NORTH. 18UTC ETA KEEPS IT SOUTH OF MOST OF THE
FORECAST AREA TOMORROW...WHICH WOULD BE THE DIFFERENCE BETWEEN 85 AND 95
DEGREES FOR HIGH TEMPERATURES. THINK IT WILL GET AT LEAST AS FAR NORTH
AS A GREEN BAY TO WAUSAU LINE SO WILL KEEP TEMPERATURES OF 90F AND
MENTION HEAT INDICES OF 95 TO 100 FOR SUNDAY AFTERNOON. SHOULD BE
THUNDERSTORMS ALONG THE APPROACHING WEAK COLD FRONT SUNDAY AFTERNOON AND
NIGHT WITH MODELS DIFFERENT AS FAR AS HOW FAST AND FAR SOUTH THE FRONT
GETS. AVN LOOKS TOO STRONG WITH SURFACE LOW MONDAY.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 11:00 AM CST, 15 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUL 20 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER NORTHEAST AND NORTH
CENTRAL WISCONSIN.

A WEAKENING AREA OF THUNDERSTORMS MAY REACH THE WISCONSIN RAPIDS...
WAUSAU...RHINELANDER AND EAGLE RIVER AREAS LATE THIS AFTERNOON OR EARLY
EVENING. THEN A WARM FRONT WILL APPROACH FROM THE SOUTHWEST AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA OVERNIGHT. SOME
OF THESE STORMS COULD PRODUCE STRONG WINDS...HAIL AND ISOLATED
TORNADOES. HEAVY RAIN IS LIKELY WITH ALL OF THE STORMS.

SUNDAY WILL BECOME HOT AND HUMID...WITH HEAT INDICES OVER 100 DEGREES
POSSIBLE. A COLD FRONT WILL MOVE ACROSS THE AREA LATE IN THE DAY AND
BRING ANOTHER CHANCE OF THUNDERSTORMS. SOME COULD BE SEVERE.

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND SUNDAY.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT TERM FORECASTS WHEN
THUNDERSTORMS ARE OCCURRING.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 148 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 21, 2:30 AM CST
Where
Vilas County, Eagle River
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.250

Thunderstorm Wind, Vilas

When
July 21, 2:30 AM CST
Where
Vilas County, Lac du Flambeau
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Thunderstorm Wind, Oneida

When
July 21, 3:40 AM CST
Where
Oneida County, Rhinelander
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -89.417

Thunderstorm Wind, Oneida

When
July 21, 3:40 AM CST to 3:43 AM CST
Where
Oneida County, Lake Tomahawk
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.817, -89.600

Thunderstorm Wind, Oneida

When
July 21, 3:55 AM CST
Where
Oneida County, 10 mi N of Tripoli
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.700, -90.000

Lightning, Vilas

When
July 21, 6:00 AM CST
Where
Vilas County, Arbor Vitae
Reported by
NEWSPAPER
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310402, 5310403, 5310400, 5310401, 5310404, 5310405.